Information & support Living with ovarian cancer Chemotherapy-induced peripheral neuropathy . Download our booklet on peripheral neuropathy Order printed copies . Content What causes peripheral neuropathy? What does peripheral neuropathy feel like? How long will it last? Can peripheral neuropathy be prevented? Can peripheral neuropathy be treated? Managing your symptoms Driving Support for you . Ovacome is a national charity providing support to those affected by ovarian cancer. We give information about symptoms, diagnosis, treatments and research. Ovacome runs a telephone and email support line and works to raise awareness and give a voice to all those affected by ovarian cancer. Peripheral neuropathy (PN) is nerve damage which can be caused by chemotherapy drugs used to treat cancer. It can cause numbness and pain and other sensations in your hands and feet. It can be temporary and clear up completely when your treatment ends, remain but be less severe, or it may persist for longer. . What causes peripheral neuropathy? For people with ovarian cancer a main cause of peripheral neuropathy (PN) is the chemotherapy drug Taxol (paclitaxel). Around 27 per cent (27 in 100) of people using Taxol will experience PN. Around one in 100 people are affected after using platinum-based chemotherapy drugs such as carboplatin or cisplatin. These drugs can’t tell which body cells are cancer cells and which are healthy cells, so their action affects them all. The peripheral nerves are those at the ends of the body, beyond the central nervous system which is the brain and the spinal cord. This means that chemotherapy related damage to nerve cells in the hands and feet causes the symptoms of PN. . What does peripheral neuropathy feel like? People describe PN in their hands and feet as feeling like tingling and pins and needles. Sometimes it is like sharp tickles that are painful; or walking on sandpaper or a prickly surface. It may be a pain that is shooting, burning or stabbing. The pain and sensations may be there all the time, or it may come and go. PN can also be experienced as numbness in the fingertips and on the sides of the feet. It can feel as if you are walking on cushions, or your socks have bunched up under your feet. It may make you more sensitive to heat or cold, or to touch and pressure or you may not be able to feel these at all. These changes in sensation can cause you to trip or fall. It can make it hard to handle small items like earrings or to hold a pen. PN can affect the fine movements of your hands and weaken your muscles, so your grasp is not as strong as it was. It can cause weakness in your arms and legs. PN can also cause tinnitus – ringing and other noises in the ears. . How long will it last? PN can lessen over time or even go away; for some people it will never go away. For half of the people affected, their PN symptoms will resolve within about nine months after their treatment ends. Others (41 per cent or 41 in 100) may still have symptoms three years after their treatment and about 14 per cent (14 in 100) may have PN 13 years after their treatment. Sometimes people have to learn to live with the symptoms for many years. . Can peripheral neuropathy be prevented? There is no known way of preventing chemotherapy-related PN, but its symptoms and effects can be reduced. It is very important to tell your oncologist or nurse as soon as you notice symptoms of PN. It may be possible to prevent further damage or reduce the effects of PN by reducing the chemotherapy dose, delaying a chemotherapy cycle or occasionally chemotherapy treatment may be stopped. The priority will always be to treat the cancer and then reducing PN symptoms and damage. You should be given an effective dose of chemotherapy that you can tolerate. It is important to take active and shared decisions about the risks and benefits of your treatment with your team. . Can peripheral neuropathy be treated? PN may respond to drug treatment, non-drug treatment, practical ways of managing symptoms and help from specialists who you can be referred to. It is important to involve your GP from the start as PN can be a long-term condition. Some drugs may help to control pain. You may be offered drugs used to treat depression and anxiety which are also effective treatments for nerve pain such as duloxetine, venlafaxine, pregabalin and amitriptyline or opioids (stronger pain killers) such as tramadol. Exercise can help you so ask to be referred to a rehabilitation team, or a physiotherapist or occupational therapist. These professionals should draw up a care plan that fits your needs and helps your symptoms. There is evidence that exercise can improve balance, physical function and reduce other symptoms of nerve damage. A physiotherapist can prescribe specific exercises to improve balance and other PN symptoms like weak hand grasp. An occupational therapist will suggest equipment and home adaptations that will help you, such as cutlery that is easier to handle, or grab rails on the stairs. Even though you may find it hard to use fine movements, still practice these to exercise the muscles that control them. Re-sensitisation therapy is the slow introduction of different textures to your fingertips and the soles of your feet. This helps the damaged nerves to recognise textures and sensations. Some people have used dried pasta or tennis balls to stimulate the nerves in the soles of their feet. Other treatments include compression or cryotherapy which is wearing cold gloves or compression garments during chemotherapy sessions. This is currently being trialled but there is no evidence yet that it works. The European Society of Medical Oncology suggests trying menthol creams, which have few side effects, but there is no definite evidence that it is effective. Massage, acupuncture and reflexology may relieve symptoms; mindfulness is recommended by some psychologists and complementary therapists, and vitamin therapy is sometimes suggested– especially using vitamin B12 supplements if you have a deficiency – but there is no strong evidence that any of these really work. Sometimes people experience PN as flare ups which may be relieved by using these therapies. . Managing your symptoms There are practical steps you can take to manage PN and reduce its effects on your life. PN is an invisible side effect of cancer treatment so ask other people to help you stay safe and as well as possible. It is important to remember that PN is a common side effect of chemotherapy, and you are not alone. Choose clothing that is easy to fasten and wear comfortable shoes, preferably ones which cover the whole foot. A podiatrist can advise on footwear and foot health if you would find it helpful to discuss this. Protect your hands from cold and take good care of your hands and feet by checking them for injuries that you might not have felt. At home clear away clutter and trip hazards. Reduce the heat of your water and have cooler baths and showers. Try covering metal door handles with cloth to make them easier to use. Have mats in your bath or shower to avoid slips and falls and be very careful around sharp tools and implements. If you are employed ask the occupational health service for equipment to help you do your work such as asking for Velcro stickers for computer keys so you can feel them and type. . Driving If you drive a car you may need to find someone to do this for you while you have symptoms of PN. You will be required to notify DVLA (Driver and Vehicle Licensing Agency) of your diagnosis and may not be allowed to drive. Visit the government web page on health conditions and driving for more information. . Support for you If you would like more information on the sources and references for this page, please call us on our support line 0800 0087 054. If you would like to discuss anything about ovarian cancer, please phone our support line on 0800 008 7054, Monday to Friday between 10am and 5pm. Booklet text reviewed by Mary Anne L Tanay RN RNT BSc DipHE(Onc) MSc PGCE FHEA NIHR Doctorial Research Fellow, Kings College London Faculty of Nursing Midwifery and Palliative Care. Last updated August 2021 Due for review September 2023 Disclaimer Ovacome booklets provide information and support. We make every effort to ensure the accuracy and reliability of the information at the time of printing. The information we give is not a substitute for professional medical care. If you suspect you have cancer you should consult your doctor as quickly as possible. Ovacome cannot accept liability for any inaccuracy in linked sources. Rights reserved. Did you find this page helpful? We welcome your feedback. If you have any comments or suggestions, please email [email protected] or call 0207 299 6653.